Thunderstorm Wind, Harper
- When
- August 9, 5:00 PM CST
- Where
- Harper County, 1 mi SW of Buffalo
- Measured
- 58 kt (67 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.833, -99.617
Wind was measured by the Oklahoma mesonet.
2 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 2:35 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 335 PM CDT FRI AUG 9 2002 APPARENTLY THE ATMOSPHERE HAS FORGOTTEN THAT THIS IS AUGUST. VERY ATYPICAL WEATHER WILL BE THE RULE FOR THE NEXT WEEK. FIRST... MODELS CONTINUE TO INDICATE THAT AN MCS WILL FORM OVER WESTERN KANSAS OVERNIGHT AND SETTLE INTO OKLAHOMA BY TOMORROW MORNING. IT APPEARS THAT THE MESOETA HAS THE BEST HANDLE ON THE OVERALL SITUATION... AND HAVE GENERALLY FOLLOWED ITS SOLUTION IN THE VERY NEAR TERM. ALTHOUGH THERE WILL BE A SLIGHT RISK OF SHOWERS/STORMS VIRTUALLY ANYWHERE IN OUR FORECAST AREA TONIGHT... BY FAR THE GREATEST CHANCE WILL BE IN THE NORTH... AND MAINLY TOWARD SUNRISE... AS THE MCS ADVANCES INTO THE AREA. THE EXISTING STORMS IN KANSAS AND EXTREME NORTHWEST OKLAHOMA SHOULD DIE OUT TOWARD SUNSET... AND ARE NOT DIRECTLY RELATED TO THE PLANNED MCS. DEPENDING ON WHAT HAPPENS TOMORROW MORNING... THE FORECAST COULD GO SEVERAL DIFFERENT WAYS. HAVE OPTED AGAIN TO FOLLOW THE GENERAL PLAN OF THE MESOETA FOR TOMORROW INTO TOMORROW NIGHT. THE REMAINS OF THE MCS SHOULD DIE OUT OVER CENTRAL OKLAHOMA LATE IN THE MORNING... AND WIDELY-SPACED CONVECTION MAY OCCUR IN THE STILL-UNSTABLE ATMOSPHERE BY LATE AFTERNOON. NATURALLY... ANY REMAINING SURFACE BOUNDARIES WOULD BE FOCI FOR STORM DEVELOPMENT. AS IS USUAL WITH AN MCS... THE BOUNDARIES COULD BE PRACTICALLY ANYWHERE IN OUR FORECAST AREA BY TOMORROW AFTERNOON. MORE SPARSE CONVECTION WILL AGAIN BE POSSIBLE SUNDAY DUE TO MODEST INSTABILITY AND NO CAP... BUT WITH NO APPARENT BOUNDARIES OR UPPER-LEVEL SUPPORT... BELIEVE THAT 20 PERCENT POPS ARE JUSTIFIED... ALTHOUGH PERHAPS A BIT OVERDONE. THE NEXT FRONT PLOWS INTO THE AREA AROUND MONDAY NIGHT AND BRINGS ANOTHER CHANCE OF PRECIPITATION AND BELOW-NORMAL TEMPERATURES. BY MID-WEEK... IT APPEARS THAT WE WILL FINALLY BE BACK TO AUGUST WEATHER AGAIN. ALTHOUGH THE MEDIUM-RANGE AVN BRINGS ANOTHER FRONT INTO THE AREA LATE IN THE WEEK... IT APPEARS THAT IT IS BEING OVERLY PUSHY WITH IT. THE ENSEMBLES AND ECMWF SHOW THE JET STREAM FARTHER NORTH... WHICH SHOULD PREVENT THE FRONT FROM COMING THIS FAR SOUTH. FCSTID = 23 = CMS OKC 70 91 68 92 / 20 30 20 20 HBR 71 91 68 93 / 20 30 20 20 SPS 73 93 69 93 / 10 20 20 20 GAG 66 90 66 93 / 60 40 10 20 PNC 70 90 67 92 / 50 40 10 20 DUA 72 91 71 92 / 20 20 30 20 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-092200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI AUG 9 2002
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING ACROSS PORTIONS OF NORTHWEST OKLAHOMA. THESE
THUNDERSTORMS HOWEVER ARE NOT EXPECTED TO BE SEVERE.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
NORTHWEST OKLAHOMA LATE TONIGHT. STRONG STRAIGHT-LINE WINDS WILL BE
THE MAIN THREAT.
LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM GAGE TO CHEROKEE.
TIMING...
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS NORTHWEST OKLAHOMA
BY MID AFTERNOON...WITH ANY THUNDERSTORMS THAT DO DEVELOP
DISSIPATING EARLY THIS EVENING. ADDITIONAL THUNDERSTORM ACTIVITY IS
EXPECTED TO DEVELOP OR MOVE INTO NORTHERN OKLAHOMA BETWEEN 3 AM AND
SUNRISE SATURDAY MORNING.
DISCUSSION...
THUNDERSTORM ACTIVITY ACROSS KANSAS THIS MORNING PRODUCED AN OUTFLOW
BOUNDARY...WHICH WAS LOCATED JUST NORTH OF THE OKLAHOMA KANSAS
BORDER EARLY THIS AFTERNOON. SCATTERED THUNDERSTORMS HAVE CONTINUED
ALONG THIS BOUNDARY...WHICH IS EXPECTED TO CONTINUE TO MOVE SLOWLY
SOUTH INTO NORTHWEST OKLAHOMA LATER THIS AFTERNOON. ANY
THUNDERSTORMS THAT DEVELOP IN NORTHWEST OKLAHOMA THIS AFTERNOON ARE
NOT EXPECTED TO BE SEVERE AS INSTABILITY WILL BE LIMITED AND MID AND
UPPER LEVEL WINDS WILL REMAIN WEAK. HOWEVER...STORMS WILL BE SLOW
MOVING AND LOCALIZED HEAVY RAIN WILL BE POSSIBLE.
LATER THIS AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
COLD FRONT FROM NEBRASKA SOUTHWEST INTO NORTHWEST KANSAS. THESE
THUNDERSTORMS WILL LIKELY DEVELOP INTO A COMPLEX OF STORMS LATER
TONIGHT AND MOVE SOUTH INTO NORTHERN OKLAHOMA WELL AFTER MIDNIGHT. A
FEW OF THESE STORMS COULD BE SEVERE PRODUCING STRONG STRAIGHT-LINE
WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SAT AUG 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY MORNING.
30The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Wind was measured by the Oklahoma mesonet.
Power poles were downed.
Lightning struck a building and a storage tank.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312041, 5312043, 5312042, 5312040.